Methylphenidate discontinuation and reinitiation during long-term treatment of children with Tourette's disorder and attention-deficit hyperactivity disorder

A pilot study

Mark A Riddle, K. A. Lynch, L. Scahill, A. De Vries, D. J. Cohen, J. F. Leckman

Research output: Contribution to journalArticle

Abstract

The purpose of this study was to assess the effect of long-term treatment with methylphenidate (MPH) on tic symptom frequency and severity. Five boys, ages 8 to 14 years, with Tourette's disorder and attention-deficit hyperactivity disorder were studied in an ON, OFF, ON design. Subjects were admitted to a research unit for observation and videotaping. At Visit 1, blinded 5-min tic counts and nonblinded clinicians' tic ratings (Challenge-Yale Global Tic Severity Scale [C-YGTSS]) were obtained at 7 time points throughout the day, while subjects continued to take their clinically prescribed doses of MPH (mean daily dose 0.5 mg/kg, range 0.2 to 1.0). MPH was discontinued following Visit 1. Two weeks later each subject was readmitted for Visit 2, which was identical to Visit 1 except that no MPH was given. MPH was then reinitiated, and each subject was readmitted 4 weeks later for Visit 3. Mean blinded tic counts and C-YGTSS scores were significantly higher at Visits 1 and 3 (on MPH) than Visit 2 (off MPH). Clinically meaningful changes were observed in all five subjects. Tic frequency and severity diminished after discontinuation of MPH for 2 weeks and increased after reinitiation of MPH for 4 weeks, despite the relatively low doses employed. Further study is required to reconcile these findings with other recent short-term treatment studies that have found no consistent effect of stimulant medication on tic severity. For now, caution and close monitoring appear warranted when children with tic disorders receive long-term treatment with stimulant medication.

Original languageEnglish (US)
Pages (from-to)205-214
Number of pages10
JournalJournal of Child and Adolescent Psychopharmacology
Volume5
Issue number3
StatePublished - 1995

Fingerprint

Tourette Syndrome
Methylphenidate
Tics
Attention Deficit Disorder with Hyperactivity
Therapeutics
Tic Disorders
Observation

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Pharmacology (medical)
  • Psychiatry and Mental health
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Methylphenidate discontinuation and reinitiation during long-term treatment of children with Tourette's disorder and attention-deficit hyperactivity disorder : A pilot study. / Riddle, Mark A; Lynch, K. A.; Scahill, L.; De Vries, A.; Cohen, D. J.; Leckman, J. F.

In: Journal of Child and Adolescent Psychopharmacology, Vol. 5, No. 3, 1995, p. 205-214.

Research output: Contribution to journalArticle

@article{7b9c8c99276f40c19eae40285c5d2959,
title = "Methylphenidate discontinuation and reinitiation during long-term treatment of children with Tourette's disorder and attention-deficit hyperactivity disorder: A pilot study",
abstract = "The purpose of this study was to assess the effect of long-term treatment with methylphenidate (MPH) on tic symptom frequency and severity. Five boys, ages 8 to 14 years, with Tourette's disorder and attention-deficit hyperactivity disorder were studied in an ON, OFF, ON design. Subjects were admitted to a research unit for observation and videotaping. At Visit 1, blinded 5-min tic counts and nonblinded clinicians' tic ratings (Challenge-Yale Global Tic Severity Scale [C-YGTSS]) were obtained at 7 time points throughout the day, while subjects continued to take their clinically prescribed doses of MPH (mean daily dose 0.5 mg/kg, range 0.2 to 1.0). MPH was discontinued following Visit 1. Two weeks later each subject was readmitted for Visit 2, which was identical to Visit 1 except that no MPH was given. MPH was then reinitiated, and each subject was readmitted 4 weeks later for Visit 3. Mean blinded tic counts and C-YGTSS scores were significantly higher at Visits 1 and 3 (on MPH) than Visit 2 (off MPH). Clinically meaningful changes were observed in all five subjects. Tic frequency and severity diminished after discontinuation of MPH for 2 weeks and increased after reinitiation of MPH for 4 weeks, despite the relatively low doses employed. Further study is required to reconcile these findings with other recent short-term treatment studies that have found no consistent effect of stimulant medication on tic severity. For now, caution and close monitoring appear warranted when children with tic disorders receive long-term treatment with stimulant medication.",
author = "Riddle, {Mark A} and Lynch, {K. A.} and L. Scahill and {De Vries}, A. and Cohen, {D. J.} and Leckman, {J. F.}",
year = "1995",
language = "English (US)",
volume = "5",
pages = "205--214",
journal = "Journal of Child and Adolescent Psychopharmacology",
issn = "1044-5463",
publisher = "Mary Ann Liebert Inc.",
number = "3",

}

TY - JOUR

T1 - Methylphenidate discontinuation and reinitiation during long-term treatment of children with Tourette's disorder and attention-deficit hyperactivity disorder

T2 - A pilot study

AU - Riddle, Mark A

AU - Lynch, K. A.

AU - Scahill, L.

AU - De Vries, A.

AU - Cohen, D. J.

AU - Leckman, J. F.

PY - 1995

Y1 - 1995

N2 - The purpose of this study was to assess the effect of long-term treatment with methylphenidate (MPH) on tic symptom frequency and severity. Five boys, ages 8 to 14 years, with Tourette's disorder and attention-deficit hyperactivity disorder were studied in an ON, OFF, ON design. Subjects were admitted to a research unit for observation and videotaping. At Visit 1, blinded 5-min tic counts and nonblinded clinicians' tic ratings (Challenge-Yale Global Tic Severity Scale [C-YGTSS]) were obtained at 7 time points throughout the day, while subjects continued to take their clinically prescribed doses of MPH (mean daily dose 0.5 mg/kg, range 0.2 to 1.0). MPH was discontinued following Visit 1. Two weeks later each subject was readmitted for Visit 2, which was identical to Visit 1 except that no MPH was given. MPH was then reinitiated, and each subject was readmitted 4 weeks later for Visit 3. Mean blinded tic counts and C-YGTSS scores were significantly higher at Visits 1 and 3 (on MPH) than Visit 2 (off MPH). Clinically meaningful changes were observed in all five subjects. Tic frequency and severity diminished after discontinuation of MPH for 2 weeks and increased after reinitiation of MPH for 4 weeks, despite the relatively low doses employed. Further study is required to reconcile these findings with other recent short-term treatment studies that have found no consistent effect of stimulant medication on tic severity. For now, caution and close monitoring appear warranted when children with tic disorders receive long-term treatment with stimulant medication.

AB - The purpose of this study was to assess the effect of long-term treatment with methylphenidate (MPH) on tic symptom frequency and severity. Five boys, ages 8 to 14 years, with Tourette's disorder and attention-deficit hyperactivity disorder were studied in an ON, OFF, ON design. Subjects were admitted to a research unit for observation and videotaping. At Visit 1, blinded 5-min tic counts and nonblinded clinicians' tic ratings (Challenge-Yale Global Tic Severity Scale [C-YGTSS]) were obtained at 7 time points throughout the day, while subjects continued to take their clinically prescribed doses of MPH (mean daily dose 0.5 mg/kg, range 0.2 to 1.0). MPH was discontinued following Visit 1. Two weeks later each subject was readmitted for Visit 2, which was identical to Visit 1 except that no MPH was given. MPH was then reinitiated, and each subject was readmitted 4 weeks later for Visit 3. Mean blinded tic counts and C-YGTSS scores were significantly higher at Visits 1 and 3 (on MPH) than Visit 2 (off MPH). Clinically meaningful changes were observed in all five subjects. Tic frequency and severity diminished after discontinuation of MPH for 2 weeks and increased after reinitiation of MPH for 4 weeks, despite the relatively low doses employed. Further study is required to reconcile these findings with other recent short-term treatment studies that have found no consistent effect of stimulant medication on tic severity. For now, caution and close monitoring appear warranted when children with tic disorders receive long-term treatment with stimulant medication.

UR - http://www.scopus.com/inward/record.url?scp=0028863189&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0028863189&partnerID=8YFLogxK

M3 - Article

VL - 5

SP - 205

EP - 214

JO - Journal of Child and Adolescent Psychopharmacology

JF - Journal of Child and Adolescent Psychopharmacology

SN - 1044-5463

IS - 3

ER -